Hand-Crafted Glass Molecules!
Donate $150+ and get an art glass molecule.
(Pick caffeine, DMT, dopamine, ethanol, harmine, MDMA,
mescaline, serotonin, tryptamine, nitrous, THC, or psilocybin)
Looking Back
Venlafaxine (Effexor XR)
Citation:   21stCenturyCowboy. "Looking Back: An Experience with Venlafaxine (Effexor XR) (exp38973)". Erowid.org. Oct 11, 2005. erowid.org/exp/38973

 
DOSE:
    Pharms - Olanzapine (daily)
      Pharms - Clonazepam (daily)
      Pharms - Venlafaxine (daily)
BODY WEIGHT: 185 lb
This is a retrospective of my experiences, but first I'd like to relate one from my ex-girlfriend.

My ex-girlfriend developed terrible insomnia after a 3 month period of using methamphetamines fairly heavily. This insomnia quickly developed resistance to ANY treatment, ambien, restoril, anything. During a period in which her psychiatrist was experimenting he gave her Effexor, starting at 150 mg a day, operating on the reasonable idea that the insomnia was caused by anxiety. About 3 hours after taking the pill she started feeling very spacey and irrational. What the doctors would call a 'mental status change.' She had taken some ambien as well. After a while she took the rest of the bottle of Ambien (30 pills). She relates that she started tripping hard and saw faeries carrying her away. She was almost unconscious when a friend called. My ex-girlfriend related that she was annoyed at the TV but couldn't figure out how to change the channel. At which point her friend hung up the phone and rushed over because the ex is a TV addict and would never forget how to use the remote. An ambulance was called, stomach pumped, etc. My ex neither had nor has any history of suicidal ideas or even major depression, just anxiety and insomnia. She was just acting purely irrationally, probably looking to sleep off the crazy feeling from the Effexor.

On to my experience . . .

In March of 2002 I became psychotic with HPPD after a bad ayahuasca trip. After 6 weeks of trying to get better (by shooting myself in the foot (figuratively) with painkillers and amphetamines), it all became too much to bear and the options were ending my life or getting help. I got help. I spent a few weeks on olanzapine (Zyprexa) which cleared up almost all the psychotic symptoms but left me very depressed (I didn't realize it was primarily the Zyprexa causing that at the time). So my shrink (at the time the same one as my girlfriend) put me on Celexa since I'd been on it before. 2 days later, after taking some ephedrine (75 mg) I started feeling very anxious and 'off'. Mental status change, again. I felt very prickly and uncomfortable. I was very agitated and again thought I might hurt myself. After a night of sleep to let the ephedrine wear off, the feeling was still there. Afraid I might hurt myself, and not knowing any better, I checked into the hospital. It was the weekend so I didn't get particularly prompt treatment.

My shrink pulled me off the Celexa the next day and dropped me onto 300 mg of Effexor. This didn't make the feeling go away and being in a psych ward only exacerbated it. Suicide still felt like the only escape. On day three, my shrink finally spent some time with me and dropped me onto .5 mg of clonazepam (klonipin) twice a day. 15 minutes after the first dose I was fine. Why my shrink didn't recognize this as an anxiety related attack from the celexa that should have been treated with tranquilizers from the beginning is beyond me. I've since felt this feeling any number of times and have treated it with benzodiazpines if I have them or kava kava and valerian if I don't.

So now I was on Effexor. It helped a little but not that much, so it got upped to 375 mg, the maximum therapeutic dosage. After a few weeks there was no change. I couldn't have orgasms and I felt muted but nothing bad. The psychiatrist wanted to put me on Wellbutrin but sent me for an EEG and an MRI first because Wellbutrin increases seizure risk and because I was so unstable to begin with. They showed up with pretty unusual activity in my temporal lobes [note: this is a rich area for exploration in terms of figuring out the causes and solutions for Hallucinogen Persistent Perceptual Disorder]. So on top of Effexor and Klonipin, I got Trileptal, a new anticonvulsant also used to treat bipolar disorder (they thought that my bad reaction to Celexa was a manic episode). The Trileptal swept away all the remains of the HPPD and psychosis and markedly improved my mood. After that I gradually tapered off the Zyprexa, which also gave a huge mood boost. Then I began tapering the Effexor (December, after 6 months). It took six weeks to drop from 375mg to nothing with the major problems at the bottom of the dose curve. More on the effects in a second.

I eventually made it off and felt pretty good. I was excited about a big trip I was planning. After the first part of my plans fell through, though, I came home and accidentally ran into some Ecstacy. I had never had the opportunity to try it while not on antidepressants so I scooped up 4 pills. My and the girl from the above story took two each and had a lovely time walking around the neighborhood. I had no side effects later. My source said he had gotten even better pills so I bought 4 of those and we went down to the river exactly 7 days after the first time. Again we had a lovely time. 2 days later, though, I became extremely depressed in a bizarre and obviously chemical way. The world was so utterly bleak I couldn't stand it. I knew it was a serotonin deficiency, so I started taking the remains of my girlfriends effexor, which cleared everything up marvelously. I went back to the shrink to get my own script and so there I was back on the Effexor. I stayed on 150mg all that summer while I was traveling and the next whole school year. It helped a little but then stopped working. So we'd up the dose and I'd feel better for a week or two. Then, oddly, dropping the dose also provided a kick.

Since then my temporal lobes have completely cleared up, meaning I don't have epilepsy, that it was truly the HPPD. I got off the trileptal and stayed on the effexor all summer (2004). But it wasn't doing much. Back home, I have a brilliant new psych who used to be a leading neuropsychiatric researcher. He's as expensive as all hell, but he doesn't take any money from pharm companies and he only sees a small number of patients so he's really on the ball. He put me on wellbutrin which has helped, though I've been sabotaging the effort with extracurricular drug use. I think it'll do the trick once I kick the amphetamines (I'll lose my supply in a few weeks when I go back to school).

So now I'm trying to get off the Effexor and its MUCH harder than before. Withdrawal for me begins at day 3 with a kind of visceral electric shock whenever I move. It then progresses to an inability to think with any depth. I can do my work (computer programming) but nothing requiring any creative juice (ie writing). I become irritable and overall very 'off.' It's not possible to function as a human and so I get back on it. I've finally gotten a script for Effexor that is not time released so I've started taking 18.5 mg a day (instead of one 37.5 every few days). The symptoms off Effexor are fairly analagous to serotonin syndrome. Having experienced both, I asked my new, smart, shrink. He said that the effect is a severe defficiency of serotonin as well as neurepinephrine, because the stimulus to produce more is gone and the brain hasn't gone back to producing enough of its own yet.

In retrospect, I think this is a very effective short term treatment, but the withdrawal is so heinous (painkiller and nicotine addiction can't compare for the complete loss of ability to function) that I'm not sure it's worth it. Everyone's depression is different, though. I also severely resent the drug companies misrepresentation of their products. Officially they have little to no possibility of dependency. But if that's the case then it's the definition of dependency that's wrong, not me. If the industrial world crumbled tomorrow, a lot of us Effexor takers would be screwed in a few days. The drug companies also misrepresent serotonin to the public as a 'happy chemical.' But think about what the other serotonin manipulating drugs we do are -- psilocybin, LSD, DMT -- and you realize that serotonin is intricately involved in many of the highest brain functions out there -- language, time perception. If people knew what a big can of worms they were opening by messing with long term serotonin regulation, they might think twice.

Exp Year: 2004ExpID: 38973
Gender: Male 
Age at time of experience: Not Given
Published: Oct 11, 2005Views: 25,201
[ View PDF (to print) ] [ View LaTeX (for geeks) ] [ Swap Dark/Light ]
Pharms - Venlafaxine (191) : Not Applicable (38), Medical Use (47), Retrospective / Summary (11)

COPYRIGHTS: All reports copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download, analyze, distill, reuse, digest, or feed into any AI-type system the report data without first contacting Erowid Center and receiving written permission.

Experience Reports are the writings and opinions of the authors who submit them. Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults